Ask the Doctors April 2012 Issue

Ask The Doctors: April 2012

I’m due to have a knee replacement this summer, but I recently had a stent placed in one of my coronary arteries. My cardiologist said I should delay the knee surgery if possible because I’ll have to stop taking Plavix. Can you explain why this is so and how people who get stents should handle subsequent surgeries?

Your question raises a critical issue in the treatment of patients who have undergone coronary artery stent placement. Stents are tiny tubes of metal meshwork, which can hold open narrowed arteries. Although coronary stenting is a great idea, and has helped countless people with coronary artery disease (CAD), it has its limitations. First of all, stents are made of metal, and when blood comes in contact with metal it has a tendency to clot. This undesirable process is known as “in-stent thrombosis” or IST. The clot can enlarge, block the coronary artery, and cause a heart attack—the exact opposite of the result intended by the cardiologist! Medications like clopidogrel (Plavix) are very effective at preventing such clots from forming, and their consistent use is absolutely essential for stents to work successfully. Your doctor was concerned about the planned knee surgery because your clopidogrel would almost certainly be stopped at least a week before the procedure, putting you at potential risk.

In general, people who receive bare-metal stents (BMS) should stay on continuous clopidogrel therapy for a minimum of 3 months. And those with the newer generation of drug-eluting stents (DES) require at least 12 months of clopidogrel without interruption.

Multiple large studies of patients indicate that observing these guidelines will tend to reduce the chance of IST and heart attack. Why? Probably because enough time is needed for the body to grow a protective layer of cells over the inside of the stent. When clopidogrel is absent, this living carpet of cells can spell the difference between smooth blood flow and a dangerous clot. So to best protect your heart, please discuss the optimal timing of knee surgery with your cardiologist, and follow his or her recommendations carefully.

I recently started experiencing episodes of angina, some more uncomfortable and lasting longer than others. I’m worried about a heart attack down the road. How will I know if what I’m experiencing is another bout of angina or an actual heart attack?

For those unfamiliar with the term, angina pectoris or simply, angina, is used to describe the chest discomfort which stems from narrowings in the coronary arteries. Angina is classically experienced as a substernal pressure or pain sensation, sometimes with radiation to the arm, neck, jaw or back, and variably associated with shortness of breath, sweating or palpitations.

“Stable angina” is a long-term condition, in which chest discomfort can be caused predictably by one of the following stressors:  physical exertion, emotional stress, eating, or cold weather. Often, stable angina can be controlled for years with medications.

In contrast, “unstable angina” is a more concerning situation, in which chest discomfort occurs at rest. When someone’s previously stable angina changes in character, becoming unpredictable or brought on by less and less exertion, he or she may be suffering from unstable angina as well. 

You should let your doctor know about your development of angina, especially since the pattern seems to have changed. This could herald worsened narrowings in the coronary arteries, and your risk of future heart attack could be increased. It is better to get evaluated now, rather than to wait and wonder. And if your angina does not improve with nitroglycerin, it is time to call 911.

In addition, it’s important that you and your family members recognize other possible heart attack symptoms, such as pain in the jaw, neck, shoulders and back, as well as nausea, shortness of breath and lightheadedness. The symptoms may be present with or without chest pain during a heart attack.